Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Columbia, SC

April 7, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 7, 2003, 8:27 AM EDT for Orangeburg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 8:27 AM EDT (12:27 UTC)
Expired
Apr 7, 2003, 9:15 AM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 071227
SVRCAE
SCC075-071315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
825 AM EDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 915 AM EDT.

* AT 821 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST NORTHEAST OF SALLEY.  THE STORM WAS   
  MOVING NORTHEAST 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    NORTH.

LAT...LON 3349 8135 3354 8101 3369 8102 3367 8135

CDL/MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:31 AM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 7, 2:31 AM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
231 AM EDT MON APR 7 2003

THE MAIN PROBLEM TODAY IS FORECASTING THE NORTHWARD MOVEMENT OF THE
WARM FRONT. THE ETA LI PATTERN SUGGESTS THE FRONT WILL LIFT INTO THE
NORTH PART OF THE FORECAST AREA THIS AFTERNOON. BELIEVE THIS IS TOO
FAR NORTHWARD BASED ON THE STRENGTH OF THE RIDGE WITH DEW POINT
TEMPERATURES IN THE 30S JUST UPSTREAM IN NORTH CAROLINA. PLAN TO
FORECAST THE FRONT ONLY GETTING INTO THE SOUTH PART THIS AFTERNOON
SO WILL CUT THE GUIDANCE TEMPERATURES IN CENTRAL AND NORTH SECTIONS
TODAY. PLAN TO CONTINUE FORECASTING CATEGORICAL POPS TODAY BECAUSE
OF ISENTROPIC LIFT ASSOCIATED WITH THE WEAKENING H85 JET MOVING INTO
THE AREA. THE SEVERE THREAT APPEARS LOW TODAY BECAUSE OF WEAK
INSTABILITY AND DIMINISHING H85 WINDS. THE ETA FORECASTS
SURFACE-BASED LI/S NEAR -3 IN THE SOUTH PART THIS AFTERNOON AND
SHOWS THE H85 WIND DIMINISHING TO 20 KTS. THE GFS SHOWS STRONGER
WIND BUT ALSO INDICATES A WEAKENING TREND.

THE FRONT APPEARS TO MOVE BACK SOUTHWARD TONIGHT WITH INCREASING
INSENTROPIC LIFT FOR LATE TONIGHT AND TUESDAY. PLAN TO USE THE
MAV/ETA/FWC POPS AND FORECAST LIKELY TONIGHT AND CATEGORICAL
TUESDAY.

FIRE WEATHER...
TODAY   SE 12 2000
TUESDAY NE 11 1000

FCSTID =    5
CAE   72  61  67  55 /  80  40  60  40
AGS   76  61  68  55 /  80  40  60  40
SSC   73  61  67  55 /  80  40  60  40
OGB   76  61  68  55 /  80  40  60  40

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Apr 7, 4:35 AM EDT, 3 hours 52 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-071300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
435 AM EDT MON APR 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT.
THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD
NOT BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY BE POSSIBLE TUESDAY.
OTHERWISE, NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 7, 7:15 AM EDT, 1 hour 12 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-071515-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
715 AM EDT MON APR 07 2003

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

A WARM FRONT WILL REMAIN ACROSS CENTRAL SOUTH CAROLINA FOR MUCH OF
THE DAY TODAY. THE AIRMASS SOUTH OF THIS FRONT WILL BE SLIGHTLY
UNSTABLE TODAY AND STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE. WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE WITH THE STRONGER
STORMS AS WELL AS LARGE HAIL.

AT THIS TIME...CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM
DEVELOPMENT TODAY. EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT
BE REQUIRED. HOWEVER...ALL INTERESTS SHOULD BE AWARE OF THE
POTENTIAL FOR POSSIBLE SEVERE WEATHER AND KEEP POSTED ON WEATHER
STATEMENTS...WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY THE
NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF
THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.
Local storm report, Apr 7, 7:26 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
726 AM EDT MON APR 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

620 AM     KEYSVILLE                 GA   .75 INCH HAIL
04/07/03   BURKE                          11/2 INCH RAIN

DS
Special weather statement, Apr 7, 7:30 AM EDT, 57 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-071515-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
730 AM EDT MON APR 07 2003

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

A WARM FRONT WILL REMAIN ACROSS CENTRAL SOUTH CAROLINA FOR MUCH OF
THE DAY TODAY. THE AIRMASS SOUTH OF THIS FRONT WILL BE SLIGHTLY
UNSTABLE TODAY AND STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE. WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE WITH THE STRONGER
STORMS AS WELL AS LARGE HAIL.

AT THIS TIME...CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT TODAY. EMERGENCY MANAGEMENT AND SPOTTER
ACTIVATION SHOULD NOT BE REQUIRED. HOWEVER...ALL INTERESTS SHOULD BE
AWARE OF THE POTENTIAL FOR POSSIBLE SEVERE WEATHER AND KEEP POSTED
ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY
THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF
THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.